Alert archive / Pennsylvania / Flash Flood Watches in 2017

Flash Flood Watch 7, NWS State College, PA

July 14, 20174 counties in Pennsylvania

NWS State College, PA issued this flash flood watch at Jul 14, 2017, 11:12 AM EDT for 4 counties in Pennsylvania. It took effect at Jul 14, 2017, 12:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 14, 2017, 11:12 AM EDT (15:12 UTC)
In effect from
Jul 14, 2017, 12:00 PM EDT
Expired
Jul 14, 2017, 10:00 PM EDT
In force
10 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Dauphin County, PA, Lancaster County, PA, Lebanon County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 146 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 3.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

839 
WGUS61 KCTP 141512
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service State College PA
1112 AM EDT Fri Jul 14 2017


PAZ057>059-066-142315-
/O.NEW.KCTP.FF.A.0007.170714T1600Z-170715T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dauphin-Schuylkill-Lebanon-Lancaster-
Including the cities of Harrisburg, Hershey, Pottsville, Lebanon,
and Lancaster
1112 AM EDT Fri Jul 14 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

The National Weather Service in State College has issued a

* Flash Flood Watch for a portion of central Pennsylvania, 
  including the following areas, Dauphin, Lancaster, Lebanon, 
  and Schuylkill. 

* Until 10 PM EDT this evening

* Very heavy rain fell between yesterday afternoon and this
  morning over the watch area. Additional heavy rain from
  thunderstorms is expected this afternoon and evening. The rain
  may be heavy enough to cause flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review flood safety and preparedness information at
weather.gov/flood.

&&

$$
1 follow-up statement
123 
WGUS61 KCTP 150156
FFACTP

Flood Watch
National Weather Service State College PA
956 PM EDT Fri Jul 14 2017

PAZ057>059-066-150300-
/O.EXP.KCTP.FF.A.0007.000000T0000Z-170715T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dauphin-Schuylkill-Lebanon-Lancaster-
Including the cities of Harrisburg, Hershey, Pottsville, Lebanon,
and Lancaster
956 PM EDT Fri Jul 14 2017

...FLASH FLOOD WATCH WILL EXPIRE AT 10 PM EDT THIS EVENING...

The Flash Flood Watch for a portion of central Pennsylvania will
expire at 10 PM EDT this evening. The excessive rainfall threat
has ended and flash flooding is no longer deemed a threat. Runoff 
and ponding from earlier rainfall may be encountered through late
tonight, so use caution when traveling, especially near low water
crossings. 

$$

DEVOIR

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jul 14, 8:08 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 14, 8:08 AM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service State College PA
808 AM EDT Fri Jul 14 2017

.SYNOPSIS...
A cold front which will pass through during the day and evening
today. Before the front passes expect scattered showers or
thunderstorms. Drier air and seasonable temperatures are in the
forecast for the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Area of rain and thunderstorms slowly moving eastward across
central CWA. Another area of thunderstorms stretches into
southern Somerset County from the west. Due to training nature
of cells issued a small stream and urban flood advisory for next
couple hours. For today SPC has most of our southern half in
the SLGT risk and the rest in MRGL. FFG still rather high and
expect precipitation to move fast enough to prevent any
widespread flash flooding, but until the front passes and PWs
drop, any showers or thunderstorms will have brief very heavy
downpours and localized urban or small stream flooding remains
possible.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Front pushes through all of CWA tonight bringing an end to this
humid and wet pattern. High pressure builds on Saturday with
comfortable temperatures and humidity levels.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A trailing front progressing from southern Canada may generate
some convection on Sunday before moving off the coast early next
week. High pressure should bring dry wx and less humid air
again Monday. However, returning moisture behind the stalling
front will bring an increasing chance for showers on Tuesday and
Wednesday.

Temperatures should be within a few degrees of mid-July climate
normals.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Latest radar has showers and thunderstorms streaming through
the southern half of Pennsylvania. Expect periods of showers and
thunderstorms with IFR in TSRA at MDT AND LNS this morning with
more scattered showers and isolated thunderstorms possible this
afternoon. The large amounts of moisture through the boundary
layer will allow for MVFR cigs and vsbys to persist at most TAF
sites this morning.
 Cigs will slowly improve today with MVFR ins SHRA and TSRA this
afternoon through 03Z. Another round of MVFR to IFR due to low
stratocu and fog/mist is possible tonight into tomorrow morning.

.OUTLOOK...

Sat...AM low cigs likely BFD/JST.

Sun...AM fog poss BFD. Slight chc of late day tsra impacts BFD.

Mon...Sct PM tsra impacts possible.

Tue...AM low cigs/showers possible. Sct PM tsra impacts poss
east.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ross
NEAR TERM...Ross
SHORT TERM...Ross/Dangelo
LONG TERM...Ross/Gartner
AVIATION...Fitzgerald/Ceru
Hazardous weather outlook, Jul 14, 2:42 AM EDT, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
242 AM EDT Fri Jul 14 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150645-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
242 AM EDT Fri Jul 14 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 5:41 AM EDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service State College PA
541 AM EDT FRI JUL 14 2017

PAZ024-033-034-141030-
Bedford PA-Somerset PA-Cambria PA-
541 AM EDT FRI JUL 14 2017

...SPECIAL WEATHER STATEMENT...

At 540 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles west of Somerset to near Grantsville.
Movement was east at 40 mph.

Winds in excess of 30 mph are possible.

Locations impacted include...
Windber, Somerset, Bedford, Breezewood, Blue Knob State Park, Acosta,
Lake Gordon, Osterburg, Everett, New Enterprise, Central City,
Buffalo Mills, Cessna, Friedens, Scalp Level, Dunlo, New Centerville,
Meyersdale, Boswell and Clearville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3972 7915 4006 7927 4009 7926 4034 7862
      4032 7861 4029 7850 4025 7845 4030 7843
      4027 7834 3996 7823 3983 7829 3972 7880
TIME...MOT...LOC 0940Z 248DEG 33KT 4004 7919 3975 7908

CR
Special weather statement, Jul 14, 6:48 AM EDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service State College PA
648 AM EDT FRI JUL 14 2017

PAZ057-059-063-065-066-141145-
Lancaster PA-York PA-Cumberland PA-Lebanon PA-Dauphin PA-
648 AM EDT FRI JUL 14 2017

...SPECIAL WEATHER STATEMENT...

At 648 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Lickdale to near Mount Holly Springs.
Movement was east at 40 mph.

Winds in excess of 30 mph are possible.

Locations impacted include...
Cornwall, New Holland, Manheim, Myerstown, Ephrata, Palmyra,
Annville, Lebanon, Lititz, Akron, Hummelstown, Millersville, Mount
Joy, Lower Allen, Steelton, Hershey, Columbia, East Petersburg,
Middletown and Elizabethtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3999 7621 4002 7706 4007 7713 4003 7719
      4003 7729 4046 7651 4046 7639 4037 7625
      4036 7620 4016 7591
TIME...MOT...LOC 1048Z 269DEG 42KT 4042 7652 4008 7716

CR
Special weather statement, Jul 14, 7:33 AM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service State College PA
733 AM EDT FRI JUL 14 2017

PAZ066-141215-
Lancaster PA-
733 AM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY...

At 731 AM EDT, Doppler radar indicated a strong thunderstorm over
Salunga-Landisville, moving east at 40 mph.

Torrential rain is falling and winds in excess of 40 mph are
possible.

Locations impacted include...
Lancaster, Millersville, Mount Joy, New Holland, Willow Street,
Manheim, Columbia, East Petersburg, Lititz, Ephrata, Leola,
Strasburg, Salunga-Landisville, Rothsville, Marietta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3997 7649 3999 7650 4002 7653 4005 7654
      4005 7658 4023 7647 4023 7644 4011 7594
      4004 7594 3996 7599 3993 7598 3993 7600
      3989 7599 3978 7616
TIME...MOT...LOC 1131Z 287DEG 35KT 4009 7646

Dangelo
Local storm report, Jul 14, 10:26 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1026 AM EDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FLASH FLOOD      COALPORT                40.75N  78.53W
07/14/2017                   CLEARFIELD         PA   911 CALL CENTER

            MUDSLIDE CLOSED ROAD ACROSS FROM COALPORT NURSING HOME

&&

EVENT NUMBER CTP1701272

PAH
Local storm report, Jul 14, 11:04 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1104 AM EDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      WESTOVER                40.75N  78.68W
07/14/2017                   CLEARFIELD         PA   911 CALL CENTER

            BUILDING UNDERMINED AND COLLAPSED

&&

EVENT NUMBER CTP1701273

PAH
Local storm report, Jul 14, 11:06 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1106 AM EDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      COALPORT                40.75N  78.53W
07/14/2017                   CLEARFIELD         PA   911 CALL CENTER

            NUMEROUS WATER RESCUES AROUND COALPORT

&&

EVENT NUMBER CTP1701274

PAH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:21 AM EDTSpecial Weather StatementCTPBedford, Cambria, Somerset39 min
Jul 14, 12:42 AM EDTSpecial Weather StatementCTPTioga48 min
Jul 14, 2:10 AM EDTSpecial Weather StatementCTPCambria50 min
Jul 14, 2:34 AM EDTAreal Flood AdvisoryCTPCambria3 hr
Jul 14, 4:04 AM EDTSpecial Weather StatementCTPYork26 min
Jul 14, 4:07 AM EDTSpecial Weather StatementCTPCentre, Huntingdon38 min
Jul 14, 4:32 AM EDTAreal Flood AdvisoryCTPClearfield118 min
Jul 14, 5:41 AM EDTSpecial Weather StatementCTPBedford, Somerset49 min
Jul 14, 6:19 AM EDTAreal Flood AdvisoryCTPSomerset3 hr
Jul 14, 6:48 AM EDTSpecial Weather StatementCTPLancaster, Lebanon57 min
Jul 14, 7:27 AM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lancaster, Lebanon, Perry, York3 hr
Jul 14, 7:33 AM EDTSpecial Weather StatementCTPLancaster42 min
Jul 14, 9:12 AM EDTAreal Flood AdvisoryCTPCambria, Clearfield2 hr
Jul 14, 10:18 AM EDTFlash Flood WarningCTPCambria, Clearfield3 hr
Jul 14, 10:40 AM EDTAreal Flood AdvisoryCTPBlair, Centre, Huntingdon3 hr
Jul 14, 11:21 AM EDTAreal Flood AdvisoryCTPJuniata, Mifflin, Perry, Snyder3 hr
Jul 14, 12:25 PM EDTAreal Flood AdvisoryCTPColumbia, Dauphin, Lebanon, Montour, Northumberland, Schuylkill3 hr
Jul 14, 1:50 PM EDTSpecial Weather StatementCTPLancaster40 min
Jul 14, 2:26 PM EDTSpecial Weather StatementCTPLancaster34 min
Jul 14, 2:45 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Jul 14, 7:03 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Jul 14, 7:50 PM EDTSpecial Weather StatementCTPYork55 min

Nearby

Flash Flood Watches in Pennsylvania, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.